Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 556, NWS Norman, OK

August 17, 2018Jackson County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 2018, 5:50 PM CDT for Jackson County, Tillman County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2018, 5:50 PM CDT (22:50 UTC)
Expired
Aug 17, 2018, 6:15 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jackson County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 22 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:24 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 17, 3:24 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Norman OK
324 PM CDT Fri Aug 17 2018

.DISCUSSION...
A cold front has been slowly moving through Oklahoma in response
to a shortwave trough moving through the Midwest. Isolated to
scattered showers and thunderstorms are expected to continue to
develop along and south of this boundary across the southern
Oklahoma and western north Texas.

Instability (MLCAPE >2000 J/kg) suggests hail will be possible,
and large downdraft CAPE (>1000 J/kg) will favor damaging wind
gusts with the stronger, collapsing cores. Relatively high
precipitable water values (>1.7") will favor locally heavy
rainfall as well.

Late tonight/early Saturday morning, a decaying complex of
showers/storms may approach western Oklahoma. For Saturday
afternoon, slightly lower temperatures are expected for most
locations behind the weak boundary. The best chance for
showers/storms during the daytime hours would be confined within
zone of post-frontal elevated instability from near the Red River,
northwestward into western Oklahoma; however, this a low chance
across central Oklahoma with any potential remnants (e.g., MCV)
from the MCS.

For late Saturday into Sunday, a longwave trough with two
embedded shortwaves is forecast to dig into the Southern Plains.
By Saturday evening, scattered showers and thunderstorms are
expected to develop in response to increasing isentropic ascent
and cyclonic vorticity advection ahead of the first shortwave
trough. Widespread showers/storms are expected Saturday night into
Sunday morning. Precipitable water values are forecast to be
quite high (>=2.0"), so heavy rainfall could lead to some
flooding. A Flood Watch may be necessary in this period.

By late Sunday, a second shortwave trough with an attendant cold
front is forecast to pass by the area. Additional showers/storm
may develop along this cold front. There is some uncertainty on
how much recovery will occur in the wake of the morning
convection, but the greatest chance will be across southeast
Oklahoma Sunday night. Increased mid-level winds and attendant
effective bulk shear would favor the potential for strong to
severe storms.

In the front's wake, seasonably cool and dry weather are expected
Monday and Tuesday. Both days have high temperatures forecast in
the upper

By the middle part of the week, the chance of showers/storms will
be modulated by the location of the mid-level ridge. There are
indications that MCS(s) may affect our area on the eastern
periphery of the ridge Tuesday and/or Wednesday night.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  87  70  86 /  10  30  80  70
Hobart OK         74  87  71  89 /  20  30  60  40
Wichita Falls TX  77  94  74  95 /  30  20  40  30
Gage OK           69  81  67  85 /  30  30  80  30
Ponca City OK     68  91  70  82 /  10  10  70  80
Durant OK         76  93  75  92 /  30  20  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ032-039>043-
     045>048-050>052.

TX...None.
&&

25/10
Hazardous weather outlook, Aug 17, 4:30 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
430 PM CDT Fri Aug 17 2018

OKZ004>048-050>052-TXZ083>090-182130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
430 PM CDT Fri Aug 17 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few strong to marginally severe storms will be likely across the
southern half of Oklahoma and western north Texas through the
evenig hours. The main impacts will be strong, gusty winds and
hail.

Overnight, thunderstorms over the Texas Panhandle may move into
western Oklahoma.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall.

.Heat...
Heat index values of 100 to 107 degrees are expected this
afternoon. A Heat Advisory is in effect for south central and
southeast Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are possible Saturday and Sunday, and could linger
into Monday morning. The highest chance will be late Saturday into
Sunday. A few strong to severe storms are possible during this
period, although widespread or significant severe weather is
unlikely.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale/30

In the hours before

Special weather statement, Aug 17, 4:23 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
423 PM CDT FRI AUG 17 2018

OKZ034-036-172200-
Greer OK-Jackson OK-
423 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Greer and west
central Jackson Counties Until 500 PM CDT....

AT 420 PM CDT, a strong thunderstorm was located near Duke, moving
south at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3477 9963 3477 9953 3458 9945 3457 9966
TIME...MOT...LOC 2120Z 356DEG 6KT 3471 9956

..speg.
Special weather statement, Aug 17, 4:35 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
435 PM CDT FRI AUG 17 2018

OKZ035-037-038-044-172200-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-
435 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa...northeastern
Tillman...northwestern Cotton and southwestern Comanche Counties
Until 500 PM CDT....

AT 433 PM CDT, strong thunderstorms were along a line extending from
5 miles southwest of Lawton to 4 miles southeast of Snyder, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3438 9840 3449 9893 3468 9897 3461 9842
TIME...MOT...LOC 2133Z 337DEG 8KT 3456 9850 3462 9889

30
Special weather statement, Aug 17, 4:36 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CDT FRI AUG 17 2018

OKZ033-172200-
Harmon OK-
436 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Harmon County Until
500 PM CDT....

AT 433 PM CDT, a strong thunderstorm was located 5 miles north of
Gould, moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3481 9987 3481 9972 3477 9972 3477 9970
      3464 9967 3465 9987
TIME...MOT...LOC 2133Z 358DEG 10KT 3475 9977

30
Local storm report, Aug 17, 5:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     1 S DUKE                34.66N 99.58W
08/17/2018  M62.00 MPH       JACKSON            OK   EMERGENCY MNGR

&&

SC
Special weather statement, Aug 17, 5:20 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
520 PM CDT FRI AUG 17 2018

OKZ033-036-TXZ083-172245-
Harmon OK-Jackson OK-Hardeman TX-
520 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon...southwestern
Jackson and northern Hardeman Counties Until 545 PM CDT....

AT 518 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Olustee to 5 miles northwest of Eldorado to 6 miles
southwest of Hollis, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3474 10000 3469 9971 3458 9945 3444 9939
      3442 9940 3441 9939 3439 9946 3440 9947
      3439 9948 3435 9961 3445 10000
TIME...MOT...LOC 2218Z 334DEG 6KT 3453 9950 3453 9972 3461 9997

30
Special weather statement, Aug 17, 5:31 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
531 PM CDT FRI AUG 17 2018

OKZ042-043-047-048-172300-
Coal OK-Atoka OK-Johnston OK-Pontotoc OK-
531 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...western
Atoka...northeastern Johnston and southeastern Pontotoc Counties
Until 600 PM CDT....

AT 529 PM CDT, a strong thunderstorm was located 4 miles northeast of
Pontotoc, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3454 9669 3461 9649 3436 9629 3425 9658
TIME...MOT...LOC 2229Z 334DEG 15KT 3452 9656

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:33 PM CDTSpecial Weather StatementOUNPottawatomie, Seminole27 min
Aug 17, 4:37 AM CDTSpecial Weather StatementOUNDewey23 min
Aug 17, 5:06 AM CDTSpecial Weather StatementOUNGrant24 min
Aug 17, 5:27 AM CDTSpecial Weather StatementOUNGrant33 min
Aug 17, 5:29 AM CDTSpecial Weather StatementOUNLove31 min
Aug 17, 6:48 AM CDTAreal Flood AdvisoryOUNCarter, Love117 min
Aug 17, 10:59 AM CDTHeat AdvisoryOUNAtoka, Bryan, Carter, Coal, Garvin, Hughes and 7 more8 hr
Aug 17, 2:57 PM CDTSpecial Weather StatementOUNBeckham33 min
Aug 17, 3:54 PM CDTSevere Thunderstorm WarningOUNJackson51 min
Aug 17, 4:07 PM CDTSpecial Weather StatementOUNHarmon23 min
Aug 17, 4:23 PM CDTSpecial Weather StatementOUNJackson37 min
Aug 17, 4:35 PM CDTSpecial Weather StatementOUNComanche25 min
Aug 17, 4:36 PM CDTSpecial Weather StatementOUNHarmon24 min
Aug 17, 4:38 PM CDTSevere Thunderstorm WarningOUNHarmon32 min
Aug 17, 5:01 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman44 min
Aug 17, 5:20 PM CDTSpecial Weather StatementOUNHarmon25 min
Aug 17, 5:31 PM CDTSpecial Weather StatementOUNJohnston29 min
Aug 17, 5:36 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman39 min
Aug 17, 5:40 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc50 min
Aug 17, 6:07 PM CDTAreal Flood AdvisoryOUNTillman3 hr
Aug 17, 6:12 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jackson, Kiowa, Tillman33 min
Aug 17, 6:28 PM CDTSpecial Weather StatementOUNGarvin32 min
Aug 17, 6:30 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc31 min
Aug 17, 6:40 PM CDTSevere Thunderstorm WarningOUNGarvin23 min
Aug 17, 6:44 PM CDTSpecial Weather StatementOUNCotton31 min
Aug 17, 6:49 PM CDTSevere Thunderstorm WarningOUNCotton41 min
Aug 17, 2:55 PM CDTSpecial Weather StatementOUNHardeman35 min
Aug 17, 3:33 PM CDTSpecial Weather StatementOUNFoard, Hardeman27 min
Aug 17, 4:10 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman2 hr
Aug 17, 6:18 PM CDTSpecial Weather StatementOUNClay27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.